Pennsylvania, 2009Winter Storm in Pennsylvania, January 27 to 28, 2009
January 27 to 28, 2009 · NWS CTP · 25 events in 25 counties and zones
An area of low pressure originating along the Gulf Coast moved northeast over the Appalachians, producing a wintry mix of snow, sleet and freezing rain across central Pennsylvania. Heavy snow was observed over the Northwest Mountains with light to moderate snow and sleet accumulations common across the Central Mountains and Susquehanna Valley.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure originating along the Gulf Coast moved northeast over the Appalachians, producing a wintry mix of snow, sleet and freezing rain across central Pennsylvania. Heavy snow was observed over the Northwest Mountains with light to moderate snow and sleet accumulations common across the Central Mountains and Susquehanna Valley. Occasional freezing rain and drizzle resulted in a glaze of icing in most locations with significant ice accretion over the Lower Susquehanna Valley.
Widespread hazardous winter weather resulted in numerous vehicle accidents and road closures. Sporadic power outages were also reported across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 27, 3:32 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 27, 3:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EST TUE JAN 27 2009
.SYNOPSIS...
LOW PRESSURE WILL CONSOLIDATE ALONG A FRONTAL BOUNDARY...THAT
STRETCHED FROM THE LOWER MISSISSIPPI VALLEY TO SOUTHERN
APPALACHIANS...AND MOVE NORTHEAST OVER THE NEXT 36
HOURS. THIS STORM WILL TRACK JUST TO THE SOUTH OF PENNSYLVANIA
WEDNESDAY AFTERNOON...AND BRING HEAVY SNOWFALL TO NORTHERN
PENNSYLVANIA...WITH A SIGNIFICANT SNOWFALL FOLLOWED BY MIXED
PRECIPITATION ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE STATE. A
COLD FRONT WILL LIKELY MOVE THROUGH PENNSYLVANIA LATE
FRIDAY...FOLLOWED BY A RIDGE OF HIGH PRESSURE AND NEAR NORMAL
TEMPERATURES FOR THIS UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
WINTER STORM WARNING IS IN EFFECT THIS EVENING THROUGH WEDNESDAY
FOR THE ENTIRE FORECAST AREA.
THE WELL DEFINED...EAST/WEST ZONE OF FRONTOGENESIS IN THE 925 TO
850 HPA LAYER THAT BROUGHT A GENERAL 1 TO 2 INCHES OF SNOW TO
SOUTHERN PENN EARLY TODAY HAS TEMPORARILY SETTLED JUST TO THE
SOUTH OF THE MASON/DIXON LINE AT MIDDAY.
EXPECT GENTLE OVERRUNNING/WARM ADVECTION VIA THE INCREASING
SOUTHWESTERLY FLOW ALOFT TO SPREAD LIGHT SNOW BACK ACROSS THE SW
PART OF OUR CWA LATE IN THE DAY/EARLY THIS EVENING...BEFORE IT
ADVANCES NE ACROSS THE REGION AND BECOMES STEADIER AND HEAVIER
TONIGHT.
TEMPERATURES THROUGH LATE THIS EVENING WILL STAY WITHIN A FEW
DEGREES OF THEIR CURRENT LATE AFTERNOON READINGS THANKS TO THE
LOWERING/THICKENING CLOUD COVER AND NEUTRAL...TO WEAK WARM
ADVECTION AT LLVLS.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
SIMILAR TO SEVERAL OTHER STORMS THIS WINTER...WE ARE FACED WITH
QPF AND RESULTANT SNOW/ICE ACCUMULATION TEETERING ON THE THRESHOLD
OF WARNING CRITERIA (BOTH WITH RESPECT TO AMOUNT...AND TIME
DURATION). MORE SPECIFICALLY...THERE IS HIGH CONFIDENCE THAT WE
SEE 6 TO 8 INCHES ACROSS MUCH OF THE NORTHERN MOUNTAINS OF
PENN...BUT IT MAY OCCUR OVER SLIGHTLY MORE THAN A 12 HOUR PERIOD.
SEVERAL INCHES OF SNOW...FOLLOWED BY A SIGNIFICANT PERIOD OF SLEET
(WITH POTENTIALLY 0.25-0.35 OF ICING) WILL OCCUR TO THE SOUTH OF
INTERSTATE 80 WHERE A BLEND OF THE 12Z NAM AND WRFARW INDICATES THE
NRN EXTENT OF THE 800-850 HPA WET BULB SLIDING ACROSS THE AREA NEAR
OR JUST TO THE NORTH OF INTERSTATE 80 DURING THE MID TO LATE MORNING
HOURS WED. BEST CHC FOR HEAVY FZRA ACCUMULATION WILL BE ACROSS THE
LAUREL HIGHLANDS DURING THE MID MORNING HOURS OF WEDNESDAY.
15Z SREF PLUMES REMAIN VERY SIMILAR IN TYPE AND PRECIP AMOUNTS
WHEN COMPARED TO ITS PAST SEVERAL RUNS AT ALL GRID POINTS.
AGAIN...THE MOST NOTICEABLE INCREASE HAS BEEN IN THE FZRA/SLEET
CATEGORY ACROSS THE SOUTHERN ZONES.
THE MAIN REASONING FOR FALLING OFF THE FENCE AND ENDING UP ON THE
WARNING SIDE OF THE EVENT WILL BE THE WIDESPREAD HIGH IMPACT OF THE
STORM...WITH THE GREATEST PRECIP RATES (OF AROUND 0.10+ PER HOUR)
DURING THE PEAK MORNING COMMUTE HOURS AND JUST PRIOR TO THAT TIME
PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
PRECIP WILL BE QUICKLY TAPERING OFF FOR MOST WED EVE AS STORM
RAPIDLY MOVES INTO NEW ENGLAND. BUT SCATTERED SNOW SHOWERS WILL
LINGER OVR THE ALLEGHENIES THRU THURSDAY AS RESIDUAL MOISTURE
ASCENDS THE HIGH TERRAIN. OTHERWISE...PARTIAL CLEARING EXPECTED
EAST OF MTNS AS HIGH PRESSURE RIDGE BUILDS INTO THE REGION. TEMPS
WILL REMAIN SEVERAL DEGREES BELOW NORMAL /WITH LARGER RANGES AT
NIGHT/ BUT NOT BE BITTERLY COLD AS SEEN EARLIER THIS MONTH.
SCATTERED SNOW SHWRS COULD ACCOMPANY A COLD FRONTAL PASSAGE LATE
FRIDAY...MAINLY IN THE HIGHER TERRAIN. HOWEVER...SFC RIDGE BUILDS
IN QUICKLY SAT...INDICATING LITTLE CHC FOR MUCH LAKE EFFECT. COULD
BE A BREEZY DAY ON SAT. A SHORT PERIOD OF MODERATING TEMPS STILL
APPEARS LIKELY SUN/MON AHEAD OF THE NEXT WAVE. BOTH THE GFS AND
ECMWF IN AGREEMENT ON TROUGH AND POTENTIAL NEXT STORM ARRIVING
TUE-WED OF NEXT WEEK SO POPS ABOVE CLIMO.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
LATEST SFC OBS INDICATE THAT THE HIGH PRESSURE OVER THE REGION
REMAINS STRONG AND CIGS AND VSBYS ARE ALL VFR. THE HIGH WILL SLIDE
A BIT TO THE EAST THIS EVENING...AS THE WARM ADVECTION FROM THE
GATHERING STORM BEGINS TO LOWER PRESSURES OVER THE OH VALLEY. THE
SNOW SHOULD BEGIN AROUND OR SLIGHTLY AFTER 00Z...AS THE 150+KT
WINDS ALOFT QUICKLY SPREAD IT NORTH AND EAST. THIS SNOW WILL
QUICKLY DROP THE CIGS AND VSBYS THIS EVENING TO IFR...AND HOLD
THEM THERE THROUGH MOST OF WED. THE PRECIP TYPE WILL CHANGE TO
SLEET AND PERHAPS THEN TO FREEZING RAIN IN ALMOST ALL TERMINALS
EXCEPT KBFD DURING THE LATE NIGHT OR EARLY WED AM. KJST MAY SEE A
PROLONGED PD OF FZRA OVERNIGHT AND WED AM.
A DRY SLOT MAY MOVE IN WED MORNING AS THE MAIN SFC LOW CROSSES
JUST TO THE SOUTH OF THE AREA...BUT AN INVERTED TROUGH OR EVEN A
SECONDARY LOW CENTER WILL SLIDE OVERHEAD. THIS COULD TURN MOST
PRECIP TO FZDZ OR EVEN PLAIN RAIN BEFORE THE COLD AIR MOVES BACK
IN AND TURNS THE PRECIP BACK TO SNOW FROM NW TO SE WED
AFTN/EVENING. AGAIN...CIGS WILL REMAIN IFR THROUGH MOST OF WED.
VSBYS MAY BOUNCE UP AFTER THE MAIN SLUG OF PRECIP MOVES BY US LATE
WED AM.
WED NIGHT THROUGH FRIDAY LOOKS TYPICAL FOR POST-FRONTAL NW
FLOW...GENERALLY IFR IN UPSLOPE SNOW SHOWERS N&W AND MVFR CENTRAL
WITH MDT/LNS MOST LIKELY VFR. SOME LINGERING SHSN IN THE WEST
SAT...BUT FAIR/VFR OVER THE REST OF THE AREA. SUNDAY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 8 PM EST WEDNESDAY FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...RXR
AVIATION...DANGELO
Hazardous weather outlook, Jan 27, 12:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1258 PM EST TUE JAN 27 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1258 PM EST TUE JAN 27 2009
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
LAMBERT
Winter Storm, Warren
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across Warren County.
Winter Storm, McKean
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- McKean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported across McKean County.
Winter Storm, Potter
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Potter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Three to six inches of snow and sleet along with a light glaze of ice was reported across Potter County.
Winter Storm, Elk
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Elk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Three to six inches of snow and sleet along with a light glaze of ice was reported across Elk County.
Winter Storm, Cameron
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Three to six inches of snow and sleet along with a light glaze of ice was reported across Cameron County.
Winter Storm, Northern Clinton
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Northern Clinton County.
Winter Storm, Northern Centre
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Northern Centre County.
Winter Storm, Clearfield
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Three to six inches of snow and sleet along with a moderate ice accretion was reported across Clearfield County.
Winter Storm, Tioga
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Tioga County.
Winter Storm, Northern Lycoming
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Northern Lycoming County.
Winter Storm, Southern Lycoming
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a moderate ice accretion was reported across Southern Lycoming County.
Winter Storm, Sullivan
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Three to six inches of snow and sleet along with a light glaze of ice was reported across Sullivan County.
Winter Storm, Northumberland
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Northumberland County.
Winter Storm, Montour
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Montour forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Montour County.
Winter Storm, Columbia
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a light glaze of ice was reported across Columbia County.
Winter Storm, Schuylkill
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a moderate ice accretion was reported across Schuylkill County.
Winter Storm, Perry
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a moderate ice accretion was reported across Perry County.
Winter Storm, Cumberland
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a moderate ice accretion was reported across Cumberland County.
Winter Storm, Franklin
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a moderate ice accretion was reported across Franklin County.
Winter Storm, Adams
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a moderate ice accretion was reported across Adams County.
Winter Storm, York
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a significant ice accretion was reported across York County.
Winter Storm, Dauphin
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a significant ice accretion was reported across Dauphin County.
Winter Storm, Lebanon
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
One to three inches of snow and sleet along with a significant ice accretion was reported across Lebanon County.
Winter Storm, Cambria
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a significant ice accretion was reported across Cambria County.
Winter Storm, Somerset
- When
- January 27, 6:00 PM EST to January 28, 6:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet along with a significant ice accretion was reported across Somerset County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Ice Storm in Virginia, January 27 to 28, 2009$41,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143907, 143908, 143909, 143910, 143911, 143912, 143913, 143914, 143915, 143916, 143917, 143918, 143919, 143920, 143921, 143922, 143923, 143924, 143925, 143926, 143927, 143928, 143929, 143930, 143931.